Alert archive / North Carolina / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 87, NWS Blacksburg, VA

May 27, 1996Surry County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 27, 1996, 4:15 PM EDT for Surry County, North Carolina. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 1996, 4:15 PM EDT (20:15 UTC)
Expired
May 27, 1996, 5:15 PM EDT
In force
60 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Surry County, NC

The radar

The Roanoke radar (KFCX), 77 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 4:44 PM EDTThunderstorm WindDobson, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1996-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1996-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:12 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 27, 3:12 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT MON MAY 27 1996

SUGGESTIONS...
NONE.

DISC...
WELL..I/VE BEEN TOO BUSY TO LOOK AT MUCH OTHER THAN THE ETA AND NGM
AS THEY CAME IN EARLIER. I/VE COORD WITH WBC ABOUT A FFA TONIGHT.
FFA IS ALREADY UP FOR MY CRW ZONES...AND IN THE NRN MTNS OF N.C.
CURRENT FCSTS SEEM TO BE ON THE RIGHT TRACK...LOOKED LIKE LESS OF A
CHC FOR RW & TSTMS IN THE MTNS TUE..BUT MAYBE MORE EAST OF THE BLUE
RIDGE. QSTNRY FRONT SHUD BE FURTHER NORTH & ACTION SHOULD BE NEAR

JJ

In the hours before

Special weather statement, May 27, 12:01 PM EDT, 4 hours 14 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-281200-

SEVERE WEATHER POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
NOON EDT MON MAY 27 1996

...THERE IS A CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
   TONIGHT OVER SOUTHWESTERN VIRGINIA...NORTHWESTERN NORTH CAROLINA
   AND PARTS OF SOUTHEASTERN WEST VIRGINIA...

A FRONT REMAINS NEARLY STATIONARY ACROSS WEST VIRGINIA...SOUTHWESTERN
VIRGINIA AND INTO NORTHERN NORTH CAROLINA. THIS FRONT WILL CONTINUE
TO BE THE FOCUS FOR THE DEVELOPMENT OF SCATTERED THUNDERSTORMS
THROUGH TONIGHT. THE BEST CHANCE FOR THUNDERSTORMS TO REACH SEVERE
LEVELS WOULD BE OVER NORTHWESTERN NORTH CAROLINA...THE NEW RIVER
VALLEY AND MOUNTAIN EMPIRE OF VIRGINIA...AND EXTREME SOUTHERN WEST
VIRGINA.THE REST OF WEST CENTRAL VIRGINIA AND NORTHWEST NORTH
CAROLINA ALONG AND EAST OF THE BLUE RIDGE HAVE A SLIGHT CHANCE FOR
SEVERE THUNDERSTORMS.

THE MAIN THREAT FROM THESE STORMS WOULD BE LARGE HAIL...ALTHOUGH
DAMAGING STRAIGHT LINE WINDS ARE ALSO POSSIBLE. ANY THUNDERSTORMS
THAT DEVELOP ARE ALSO LIKELY TO HAVE VERY HEAVY DOWNPOURS. FLASH
FLOOD WATCHES ARE IN EFFECT FOR THE NORTHERN MOUNTAINS OF NORTH
CAROLINA...THE NEW RIVER VALLEY AND MOUNTAIND EMPIRE OF
VIRGINIA...AND SOUTHEASTERN WEST VIRGINIA WHERE AS LITTLE AS 1.0 TO
1.5 INCHES OF RAIN IN AN HOUR COULD CAUSE FLASH FLOODING.

SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON OR
THIS EVENING IF THE THREAT OF SEVERE THUNDERSTORMS OR WIDESPREAD
FLOODING MATERIALIZES.

THE NEXT THUNDERSTORM POTENTIAL OUTLOOK WILL BE ISSUED AROUND 630 AM
TUESDAY.

JACKSON
Special weather statement, May 27, 1:23 PM EDT, 2 hours 52 minutes before
VAZ007-009-010-WVZ042>045-271920-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
122 PM EDT MON MAY 27 1996

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 700 PM FOR ALL OF SOUTHERN WEST VIRGINIA AND MUCH
OF EXTREME SOUTHWEST VOIRGINIA. IN THE BLACKSBURG WEATHER OFFICE
AREA OF RESPONSIBILITY THIS WATCH INCLUDES TAZEWELL...SMYTH AND
BLAND COUNTIES IN VIRGINIA...AND MERCER...SUMMERS...MONROE AND
GREENBRIER COUNTIES IN WEST VIRGINIA.

AT 115 PM THE BLACKSBURG DOPPLER RADAR SHOWED ISOLATED
THUNDERSTORMS WERE JUST BEGINNING TO DEVELOP OVER SOUTHWEST
VIRGINIA. THESE STORMS ARE EXPECTED TO RAPIDLY DEVELOP AND BECOME
MORE NUMEROUS THIS AFTERNOON. IN ADDITION...A LINE OF STRONG
THUNDERSTORMS IN CENTRAL KENTUCKY WAS MOVING EASTWARD TOWARDS
SOUTHWEST VIRGINIA AND SOUTHEASTERN WEST VIRGINIA. THESE STORMS
WOULD ARRIVE IN THE ABOVE MENTIONED COUNTIES LATE THIS AFTERNOON.

PEOPLE IN THE WATCH AREA SHOULD REMAIN ALERT TO THE WEATHER THIS
AFTERNOON AND EVENING. IF THREATENING WEATHER APPROACHES...BE
PREPARED TO SEEK SAFE INDOOR SHELTER.

A FLASH FLOOD WATCH IS ALSO IN EFFECT FOR THE SAME AREA. PLEASE
STAY ALERT TO THE POSSIBILITY OF FLOODING ALONG CREEKS...SMALL
STREAMS LOW LYING AREAS.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR FURTHER
UPDATES OR POSSIBLE WARNINGS.

JACKSON

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:04 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd61 min
May 27, 4:48 PM EDTFlash Flood WarningRNKPatrick62 min
May 27, 4:48 PM EDTSevere Thunderstorm WarningRNKPatrick62 min
May 27, 5:53 PM EDTFlash Flood WarningRNKCity of Martinsville87 min
May 27, 6:26 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville64 min
May 27, 4:41 PM EDTSevere Thunderstorm WarningRNKWilkes64 min
May 27, 5:09 PM EDTSevere Thunderstorm WarningRNKStokes66 min
May 27, 6:47 PM EDTSevere Thunderstorm WarningRNKYadkin63 min
May 27, 5:24 PM EDTSevere Thunderstorm WarningRNKGreenbrier61 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.